Search This Blog

Friday, September 20, 2013



After a two-week rigmarole, a long-awaited check finally arrived and, thanks to an error on the part of my bank (the details are too long and vexing, so I'll leave them out), it took forever to clear. That was problematic because the error returned the check to the issuer, stripping my account bare and leaving me with a negative balance at a time when I was taking care of medical and dental issues out of pocket. Before my funds were mistakenly yanked, I went to the local urgent care facility and had them look at a nasty skin condition that had ravaged my fingers, wrists, and the back of my right calf since early June. (When one is poor, one waits until one can pay for medical care.) The examination determined that the condition was apparently stress-related eczema, for which I was assigned a five day regimen of the steroid prednisone. It made me not able to sleep (which, when coupled with my pre-existing insomnia, was beyond annoying), made me wired and buzzy, and spurred me to walk the streets of my neighborhood at 4am to work off the surplus energy. After a period of four days, the results were spectacular and all seemed fine, so my doctor took me off the prednisone and recommended a followup with a dermatologist.

Then the check kerfluffle happened and the nerve-wracking waiting game began.

During the two-week ordeal, my stress-related eczema came back with a vengeance, causing the skin on my hands and wrists to peel off on raw sheets, making my hands look like I was turning into goddamned Ben Grimm. For example:

Lovely, no?

And while I was able to deal with the dryness and simultaneous rawness/weeping via constant moisturizing and changing bandages, the itching and tenderness was sheer torture. Due to a block being put on my account — with the bank freely admitting that the error was theirs but there was naught they could do until the redeposited check fully cleared — I had to put actual medical treatment of the ailment on hold for the aforementioned two weeks, during which time I also could not pay for my regular monthly meds, so I missed about four days of that regimen. NOT good.

Anyway, things have been sorted as of Wednesday afternoon. I got my regular meds and I saw the doctor at the urgent care, who took one look at my hands and tripled the dose of prednisone, and also prescribed a strong antibiotic. Here's what my hands looked like moments before I walked into the urgent care. I purposely did not moisturize so the doctor could see with utmost clarity the severity of the condition:

I am currently moisturized to the nth degree and have taken my regular meds plus the prednisone and antibiotic. I am NOT thrilled about going on prednisone again at all, much less on a tripled dose, but one does what one must to get well. Just like the last time I was on it, on the first day of the regimen the prednisone rendered me buzzy/agitated and unable to sleep, and in the wee hours of Thursday morning I was so full of nervous energy that at 4:30am I left my apartment to wander the deserted streets of Park Slope, picking up a large bottle of apple juice before heading home.  One of the drug's other side-effects can be excessive thirst, which happened to me when I took it two weeks ago and now I was experiencing it again, so I picked up and drank what amounted to about a gallon of apple juice diluted by half with water when I got it home.

Oh, and the doctor's visit and prescriptions were paid for sans insurance. 

Come on, Obamacare!!! 


Anonymous said...

Jesus Christ, man. I came to your blog ages ago, probably because Google found something you posted Meiko Kaji-related (big fan here), and have been checking in regularly ever since for your excellent writing and perspectives on a variety of subjects (though you were wrong, wrong, wrong about "Star Trek into Darkness," which was a sunbeam of perfection and joy emanating straight from the lofty firmament). As a regular reader, I have also been following your personal and employment woes, but this latest post raises the suckage to new levels. Not much I can offer in my capacity as anonymous Internet dude except hang in there, and know that you have not only good real-life friends (as you frequently reference in your blog), but also folks out here in the digital ether who are sending good thoughts your way.

Radar said...

Sorry to read (and see) that. I hope the recovery is on the way. After reading such missadventures, I bless the European healthcare system, no matter if I am in Spain, Greeceland or Germany.

Cheer up, who knows what tide can bring? (Castaway dixit) ;)

Anonymous said...

Like Anonymous Internet Dude #1 I too can't recall what brought me here in the first place, but I've wound up coming back here periodically for a few years now. I've just been doing what I can to make ends meet since I graduated in '10 and currently ducking collectors for an emergency room visit for strep throat that threatened to close up my throat so I know where you're coming from. Can't get blood from stone as I'm sure you know. Anyways, keep hanging tough. You've got some good company in this boat and its only a matter of time till we git some smoother sailing.

Anonymous said...

Hey, I've also been reading for a while, but this made me have to post. I've had the same condition in the past, and the Prednisone is a brutal thing to be on. It'll also make you retain water badly. What worked much better for me is a steroid cream, Triamcinolone (I had to grab the tube to spell that). Prednisone is also a steroid, but the Triamcinolone only gets applied to your hands, not your whole body, so the side effects are much less severe. With as bad as your hands are now, you'll probably want to apply it after any time you get your hands wet, wash them, etc. Once it's more under control you'll really only need to apply it twice a day. I'd go back and ask your doctor about it, it's much easier to deal with.

- Another Steve